How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. SH Your Own Question
Dr. SH
Dr. SH, Board Certified Physician
Category: Medical
Satisfied Customers: 8770
Experience:  Doctor of Medicine
28323552
Type Your Medical Question Here...
Dr. SH is online now
A new question is answered every 9 seconds

My mother-in-law is currently on meds for a severe case of

Customer Question

my mother-in-law is currently on meds for a severe case of diverticulitis. She's on her second round of Ciprofloxacin 500mg and Metronidazole 500mg. She's finding that her stool is black like tar & she's very tired. Is this normal for these medications? Should or can she wean herself off of one or both to lessen this symptom? Her dr is not available to answer these questions until Monday. Any advice you can provide would be greatly appreciated. Thank you.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. SH replied 1 year ago.

Thank you for your question.

Black stool is something that must always be taken seriously as it may represent bleeding from the upper part of the intestine i.e. either from the stomach or esophagus or the duodenum.

This is something that MUST be evaluated in the ER ASAP.

This is most likely not something related to medications.

Let me know if you have more questions.

Please rate me by clicking on one of the rating options at your end as that is the only way I am credited on here for helping you out.

Kindest regards